Texas, 2008High Wind in Texas, May 13, 2008
May 13, 2008 · NWS MAF · 1 event in 1 county or zone
A strengthening upper level low pressure system located over Arizona began moving eastward. As this system approached the area, increasing surface pressure gradient ahead of this feature resulted in high winds through the Guadalupe Mounains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening upper level low pressure system located over Arizona began moving eastward. As this system approached the area, increasing surface pressure gradient ahead of this feature resulted in high winds through the Guadalupe Mounains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 13, 12:37 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, May 13, 12:37 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT TUE MAY 13 2008
.DISCUSSION...
A COLD FRONT MOVING SOUTHWARD THROUGH THE PANHANDLE THIS MORNING
CROSSED INTO LEA COUNTY AND BARELY BRUSHED INTO THE EXTREME NORTHERN
PERMIAN BASIN BEFORE COMING TO A HALT. MODERATE SOUTHWEST WINDS
HAVE BECOME REALIZED ACROSS MOST OF THE AREA WHICH HAS PUSHED THE
DRYLINE ALMOST COMPLETELY EAST OF THE CWA. WARM AND WINDY
CONDITIONS ARE EXPECTED THROUGH THE EVENING.
AN UPPER LEVEL LOW IS CURRENTLY TRACKING SOUTHEASTWARD ACROSS
ARIZONA AND CONTINUING TO TURN EASTWARD TOWARDS WEST TEXAS. AHEAD
OF THE IS APPROACHING SYSTEM...STRONG WINDS ARE EXPECTED THROUGH
THE GUADALUPE MOUNTAINS THIS AFTERNOON AND LATE EVENING AND HAVE
THEREFORE ISSUED A HIGH WIND WARNING. EXPECTING MAINLY A MARGINAL
EVENT WITH WINDS 35 TO 45 MPH WITH GUSTS NEAR 60 MPH.
THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN PORTIONS OF THE AREA
OVERNIGHT AS THE DRYLINE RETREATS WESTWARD. MODERATE INSTABILITY
ALONG WITH 0-6KM BULK SHEAR AROUND 45 KTS WOULD BE CONDUCIVE FOR THE
DEVELOPMENT OF STRONG THUNDERSTORMS. THE MAIN THREATS OF CONCERN
INCLUDE LARGE HAIL AN DAMAGING WINDS. FOR A SHORT TIME PERIOD
THIS EVENING...DRY LIGHTING WILL BE POSSIBLE ALONG THE LOWER TRANS
PECOS REGION PER MODEL SOUNDINGS AS AN ISOLATED THUNDERSTORM MAY
DEVELOP WHILE DRY AIR STILL EXISTS AT THE SURFACE.
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY WITH
APPROACH OF THE UPPER LEVEL LOW. MODELS HAVE COME INTO GOOD
AGREEMENT THAT THIS FEATURE WILL TRACK NORTHEASTWARD ACROSS
SOUTHEASTERN NEW MEXICO AND THEN THE TEXAS PANHANDLE. GREATEST
POSSIBILITY OF PRECIP APPEARS TO BE OVER THE NORTHWESTERN AND
SOUTHEASTERN PARTS OF THE REGION. AT THE SAME TIME...STRONG
WESTERLY WINDS AT THE BASE OF THIS TROUGH WILL BRING VERY DRY AIR
TO THE AREAS ALONG THE RIO GRANDE TO PORTIONS WEST OF THE PECOS
RIVER.
ONCE THE LOW EJECTS NORTHEASTWARD...COLD FRONT WILL FINALLY BE ABLE
TO PUSH THROUGH. ATTM...APPEARS FORCING BEHIND THIS FEATURE WILL
NOT BE ENOUGH TO BRING IT THROUGH THE RIO GRANDE UNTIL THURSDAY
EVENING. COOLER TEMPS THAT NIGHT AND ON FRIDAY MORNING ARE
EXPECTED.
OVER THE WEEKEND...MODELS DEVELOP A CUTOFF LOW WHICH REMAINS AT
IDLE NEAR THE BAJA OF CALIFORNIA. THE DISTANCE THIS LOW IS TO THE
AREA WILL DETERMINE HOW MUCH...IF ANY...PRECIP WILL OCCUR.
&&
.FIRE WEATHER...
CRITICAL TO NEAR CRITICAL FIRE WX CONDITIONS ARE IN PLACES ACRS A
LARGE PART OF THE AREA ATTM WITH WIDESPREAD SINGLE DIGIT HUMIDITIES.
HIER WINDS ARE W OF THE PECOS RIVER AS EXPECTED...BUT STILL GUSTY
ACRS THE PB. WINDS ACRS PLAINS WILL SUBSIDE THIS EVENING HOWEVER
RETREATING DRYLINE WILL BE A LITTLE LATER TO ARRIVE THAN USUAL.
STILL CONCERNED ABOUT A FEW DRY LIGHTNING STRIKES MAINLY IN THE FAR
S. OTHERWISE OPTED TO ISSUE FIRE WX WATCH FOR MOST AREAS W OF THE
PECOS RIVER FOR WED AS UPPER LOW PASSES TO THE N PLACING 85H-7H
SPEED MAX ACRS/NEAR THAT AREA. POSITION OF 7H-5H LOW WILL IMPORTANT
AS TO WHETHER MID LEVEL SUBSIDENCE IS MAXIMIZED THEREBY FAVOR HIER
WINDS...RH SHOULD BE NO PROBLEM AGAIN...ESPECIALLY WITH MUCH OF THE
TRANS PECOS HAVING POOR RH RECOVERY OVERNIGHT. AREA OF CONCERN MAY
HAVE TO MOVED FARTHER N AS WELL.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 62 79 51 72 / 30 20 20 10
CARLSBAD NM 57 80 50 68 / 20 20 10 20
DRYDEN TX 67 91 58 87 / 30 20 20 10
FORT STOCKTON TX 62 87 55 79 / 20 10 10 10
GUADALUPE PASS TX 49 70 53 66 / 10 20 10 20
HOBBS NM 54 77 43 73 / 20 20 10 20
MARFA TX 48 79 45 76 / 10 10 10 10
MIDLAND INTL AIRPORT TX 60 84 50 75 / 30 20 10 10
ODESSA TX 60 83 51 75 / 30 20 10 10
WINK TX 62 91 54 79 / 20 20 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT
TONIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 10 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...FIRE WEATHER WATCH FROM 10 AM TO 7 PM CDT WEDNESDAY FOR THE
FOLLOWING ZONES...BIG BEND AREA...DAVIS/APACHE MOUNTAINS
AREA...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES
COUNTY AND UPPER TRANS PECOS...TERRELL.
HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT
TONIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 11
PM CDT /10 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
LOVING...MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
77/49Hazardous weather outlook, May 13, 11:19 AM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 PM CDT TUE MAY 13 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
119 PM CDT TUE MAY 13 2008 /1219 PM MDT TUE MAY 13 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS HAVE DEVELOPED ACROSS A LARGE
PART OF THE AREA...ESPECIALLY WEST OF THE PECOS RIVER WHERE RED
FLAG WARNINGS ARE IN EFFECT. WINDS WILL SUBSIDE ACROSS THE PLAINS
EARLY THIS EVENING AND HUMIDITIES WILL TREND UP ONLY SLOWLY. IN
THE GUADALUPE AND DAVIS MOUNTAINS RED FLAG CONDITIONS WILL PERSIST
THE LONGEST AS WINDS INCREASE FURTHER THIS AFTERNOON THERE. IN
ADDITION...A FEW DRY LIGHTNING STRIKES ARE POSSIBLE ACROSS THE
LOWER TRANS PECOS EARLY THIS EVENING.
HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS WITH GUSTS TO
60 MPH IN EXPECTED AND A HIGH WIND WARNING IS IN EFFECT UNTIL
MIDNIGHT MDT.
OTHERWISE AS THE DRYLINE RETREATS AND MOISTURE RETURNS TO THE
EASTERN PERMIAN BASIN THUNDERSTORMS MAY DEVELOP TONIGHT. A FEW OF
THESE STORMS MAY BE STRONG OR SEVERE WITH LARGE HAIL AND HIGH
WINDS THE PRIMARY CONCERN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CONTINUED DRY AND BREEZY CONDITIONS WEDNESDAY ACROSS MUCH OF THE
TRANS PECOS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS AND A
FIRE WEATHER WATCH IS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- May 13, 2:00 PM MST to 6:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
A short, late afternoon high wind event occured at Guadalupe Pass.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 13 to 14, 2008$1.1 million · EF0 · 47 events
- Flash Flooding and Hail in Louisiana, May 13 to 14, 2008$6.1 million · 61 kt wind · 9 events
- Tornadoes and Hail in Texas, May 13 to 14, 2008$230,000 · EF0 · 45 events
- Hail in Missouri, May 13, 2008$1.0 million · 1.75 in hail · 7 events
- Flooding in Indiana, May 13 to 24, 2008$110,000 · 11 events
- Hail and Damaging Winds in Illinois, May 13, 2008$32,000 · 2 in hail · 14 events
- High Wind in Arizona, May 13, 2008$45,000 · 56 kt wind · 1 event
- Hail in Oklahoma, May 13, 2008$20,000 · 1.75 in hail · 13 events
- Hail and Lightning Strike in Arkansas, May 13, 2008$20,000 · 0.88 in hail · 4 events
- High Wind and Strong Wind in Illinois, May 13, 2008$17,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 13, 20081.75 in hail · 10 events
- Hail in Illinois, May 13, 20081 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107864.